What Is an Anesthetic Allergy?

Mary McMahon
Mary McMahon

An anesthetic allergy is an adverse reaction to drugs used to induce sedation and analgesia. Patients develop an allergy when the immune system mistakes the medication as something dangerous that it needs to attack. Specialized cells learn to recognize the proteins in the anesthetic agent and activate when patients are exposed again. They can cause symptoms ranging from a mild rash and itching with a local anesthetic to anaphylaxis in a patient under general anesthesia.

In extreme situations, a patient who experiences an allergic reaction following general anesthesia can develop anaphylaxis.
In extreme situations, a patient who experiences an allergic reaction following general anesthesia can develop anaphylaxis.

There are some potential risk factors for anesthetic allergy that a health care provider can identify in a preanesthetic screening. These can include family history as well of a personal history of problems with anesthetics. Patients who report symptoms like numbing, tingling, redness, and welts around the site of a local or regional anesthetic, for example, may have an allergy. Likewise, if a patient’s history indicates problems while under general anesthesia, like remaining unstable in routine cases that shouldn’t cause problems, there may be a risk of a bad reaction.

Numerous anesthesia products are available and a patient with an allergy to one class of drugs may safely be able to take others. People should make sure anesthetic allergy information is noted on their chart and can also talk to medical practitioners before procedures to make sure they use safe medications. If someone had a bad reaction to lidocaine in the past, for example, this should be mentioned before receiving sutures for a laceration. Patients can also ask questions about the anesthetics being used and their dosage if they have concerns.

Dealing with anesthetic allergies depends on the situation. With local anesthetics, the drug often wears off quickly when not renewed, so the practitioner can stop administering medication to allow the patient to recover. For regional anesthesia, nerve blocks, or extreme reactions to local anesthetic, it may be necessary to administer a reversing agent. Patients can also receive injections of adrenaline, when appropriate, if they become unstable.

People under general anesthesia can go into crisis if they develop anaphylaxis. Anesthesia staff monitor them closely for signs of anesthetic allergy so they can promptly administer drugs to reverse the anesthetic and stabilize the patient. Some people are also at risk of a rare condition called malignant hyperthermia, where anesthesia agents cause the body temperature to rise very rapidly. This is not an anesthetic allergy, but a genetic condition that makes it difficult to metabolize anesthetic agents. If there is a family history of this condition or the need for cooling blankets and ice after surgery, instability during general anesthesia, or dark urine after surgery with no known cause, patients may be at risk.

Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a wiseGEEK researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register: